Illinois, 2008Damaging Wind in Illinois, May 31, 2008
May 31, 2008 · NWS LOT · 1 event in 1 county or zone
A thunderstorm moved southeast across northeast Iowa then northwest Illinois during the evening of May 31st. This storm moved into LaSalle County then weakened.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moved southeast across northeast Iowa then northwest Illinois during the evening of May 31st. This storm moved into LaSalle County then weakened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 5:34 PM CST, 4 hours 27 minutes earlier.
Area forecast discussion, May 31, 5:34 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
634 PM CDT SAT MAY 31 2008
.DISCUSSION...
325 PM CDT
MAIN FORECAST CONCERN TODAY IS POTENTIAL FOR ISOLATED
SHOWERS/STORMS THIS EVENING AND SUNDAY ALONG WITH PERIODIC PRECIP
CHANCES NEXT WEEK.
THE COMBINATION OF SURFACE TEMPERATURES WARMING TO AROUND 80 AND
FAIRLY COOL MID LEVELS ASSOCIATED WITH DEPARTING MID LEVEL TROUGH
ACROSS THE GREAT LAKES REGION HAS LED TO SOME WEAK TO MODERATE
INSTABILITY...ESPECIALLY FROM WEST CENTRAL ILLINOIS INTO WEST
CENTRAL MINNESOTA WHERE LOW LEVELS ARE A BIT WARMER. VISIBLE
SATELLITE IMAGERY IS NOW INDICATING THUNDERSTORMS DEVELOPING
ACROSS EASTERN SOUTH DAKOTA INTO SOUTH CENTRAL MINNESOTA.
MODIFYING MORNING RAOBS FOR CURRENT TEMPS/TD GENERALLY YIELD
BETWEEN 800-1000 J/KG OF SB BASED INSTABILITY ACROSS MUCH OF
NORTHERN ILLINOIS THIS AFTERNOON. WATER VAPOR IMAGERY ALSO
SUGGESTS A SHORT WAVE DROPPING SOUTHEASTWARD ACROSS NORTH CENTRAL
MINNESOTA AND ANOTHER MORE SHEARED OUT UPPER LEVEL VORT MAX FROM
EASTERN NEBRASKA THROUGH SOUTHEAST IOWA. GIVEN WEAK UPPER FORCING
AND DIURNAL INSTABILITY WILL MAINTAIN LOW CHANCE POPS ACROSS FAR
NORTHWEST ILLINOIS FOR THE EVENING AND SLIGHT CHANCE POPS ACROSS
MOST OF THE REMAINDER OF THE NORTHERN ILLINOIS PORTION OF THE
FORECAST AREA. FAR NORTHWEST PORTIONS OF THE FORECAST AREA REMAIN
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATE THIS
AFTERNOON/EARLY EVENING ALTHOUGH AT THIS TIME EXPECTING GREATER
SEVERE POTENTIAL TO REMAIN OFF TO THE NORTH AND NORTHWEST. WITH
THE LOSS OF DIURNAL INSTABILITY LATER THIS EVENING...SKIES SHOULD
BECOME MOSTLY CLEAR BY LATE EVENING.
A RATHER SIMILAR DAY IS EXPECTED FOR SUNDAY WITH THERMODYNAMIC
PROFILES EXPECTED TO BE MUCH THE SAME AS DAY. ONLY DIFFERENCE
TOMORROW WILL BE FOR EVEN WEAKER SYNOPTIC SCALE FORCING AS THE GREAT
LAKES MID LEVEL TROUGH CONTINUES TO TRACK OFF TO THE EAST. LOW
LEVEL HEIGHT GRADIENT SHOULD BE WEAKER TOMORROW HOWEVER SO EXPECTING
A LAKE BREEZE TO DEVELOP DURING THE AFTERNOON WITH TEMPERATURES
COOLING BACK INTO THE LOWER 70S LAKESHORE AREAS DURING THE
AFTERNOON. ANY SHOWER COVERAGE TOMORROW AFTERNOON SHOULD BE VERY
LIMITED GIVEN EXPECTED WEAKER FORCING...SO WILL ONLY MENTION
SLIGHT CHANCE POPS AT THIS TIME. PERHAPS BEST PROSPECTS FOR ANY
ISOLATED SHOWERS WILL BE ALONG AFTERNOON LAKE BREEZE.
A WEAK SHORT WAVE RIDGE WILL BUILD INTO THE WESTERN GREAT LAKES
EARLY MONDAY WITH THE NEXT FAST MOVING PACIFIC SHORT WAVE EXPECTED
TO APPROACH THE CENTRAL PLAINS ON MONDAY. GFS/NAM HAVE BEEN
CONSISTENT IN DEVELOPING STRONG LOW LEVEL JET MONDAY NIGHT ACROSS
MID MS RIVER VALLEY IN ADVANCE OF THIS SHORT WAVE. SETUP SEEMS
FAVORABLE FOR NOCTURNAL MCS MONDAY NIGHT WITH A POTENTIAL OF MORE
HEAVY RAINFALL AS 850 HPA DEW POINTS OF +13 TO +15 DEG C ARE
ADVECTED BACK NORTHWARD ALONG WITH PWATS EXCEEDING 1.5 INCHES.
MORE THUNDERSTORMS ARE EXPECTED TUESDAY AS MAIN MID/UPPER LEVEL
FORCING APPROACHES THE WESTERN GREAT LAKES. AGAIN JUST MAINTAINED
CHANCE POPS ON TUESDAY WITH STILL SOME QUESTIONS REGARDING HOW
OVERNIGHT OUTFLOWS FROM POSSIBLE MONDAY NIGHT MCS WILL INFLUENCE
PRECIP COVERAGE/TIMING/LOCATION ON TUESDAY. A LULL IN PRECIP
CHANCES EXPECTED FOR MOST OF WEDNESDAY AS A SURFACE HIGH BUILDS
INTO THE AREA...BUT A MORE AMPLIFIED UPPER TROUGH IS EXPECTED TO
DIG INTO THE WESTERN CONUS ON WEDNESDAY WITH SHARPENING WARM
FRONTAL BOUNDARY DEVELOPING ACROSS THE CENTRAL PLAINS. AS THIS
TROUGH TRACKS EAST...THE WARM FRONT IS EXPECTED TO LIFT THROUGH
WESTERN GREAT LAKES ON THURSDAY WITH CONTINUED CHANCE OF
THUNDER...WITH PRECIP CHANCE CONTINUING INTO FRIDAY AS UPPER
TROUGH MOVES INTO THE PLAINS.
TEMPERATURES THROUGH THE PERIOD SHOULD REMAIN AT OR ABOVE
NORMAL...ALTHOUGH COOLER LAKE TEMPS ARE EXPECTED AGAIN ON WEDNESDAY
NORTH OF THE WARM FRONT WITH EASTERLY FLOW EXPECTED.
MARSILI
&&
.AVIATION...
633 PM CDT
RE 00Z TAFORS...WATER VAPOR SATELLITE LOOP SHOWS MULTIPLE SMALL
DISTURBANCES DROPPING SOUTHEAST OUT OF SOUTH CENTRAL CANADA ACROSS
ND AND MN TOWARDS WI. THESE IMPULSES KICKING OFF TSRA WITH HEAT OF
THE DAY. SMALL STRONG CLUSTER IN FAR NORTHEAST IA ON SURFACE
TROUGH THAT EXTENDS SE OUT OF WI WHICH IS PRECEDED BY DEW POINTS
OF MID 50S TO LOWER 60S. WHILE THESE ARE EXPECTED TO PERSIST
THROUGH SUNDOWN AS HAVE SOME LOW LEVEL FORCING AND MID LEVEL
SUPPORT...FEEL THAT WILL BE DYING OUT AS THE MOVE INTO NORTHERN
IL WITH WEAK FORCING /SFC WINDS ALREADY WNW AHEAD OF TROUGH/ AND
BEGINNING OF COOLING OF BL. EXTRAPOLATION BRINGS REMNANTS INTO
KRFD VC BY 02Z. FURTHER SE...A FEW CELLS HAVE TRIED TO GET GOING
OVER THE LOWER IL RIVER VALLEY. NOT VERY IMPRESSIVE AND IF THEY
HOLD ON TIL SUNSET WILL BE PASSING TO THE SW AND S OF THE
TERMINALS. WNW WINDS GUSTING INTO UP TO MID 20KTS WILL BE DROPPING
OF DIURNALLY AND EXPECTED TO BECOME LIGHT VARIABLE/NIL OVERNIGHT
WITH WEAK HI CURRENTLY OVER NORTHERN WI TO SETTLE OVER THE
TERMINALS OVERNIGHT.
TRS
&&
.MARINE...
115 PM CDT
A BROAD AREA OF LOW PRESSURE OVER EASTERN ONTARIO/WESTERN QUEBEC
WILL CONTINUE TO MOVE EASTWARD ACROSS THE LOWER ST. LAWRENCE
VALLEY TONIGHT. BEHIND IT...WEAK RIDGE OF HIGH PRESSURE FROM THE
NORTHERN PLAINS...SOUTHEASTWARD TO THE GULF STATES WILL DRIFT SLOWLY
EASTWARD THROUGH SUNDAY...EVENTUALLY SETTLING OVER THE OHIO VALLEY
BY MONDAY. ANOTHER DIFFUSE AREA OF LOW PRESSURE WILL DEVELOP OVER
THE CENTRAL PLAINS MONDAY... AND EVENTUALLY CONSOLIDATE INTO A LOW
CENTER OVER THE MISSOURI VALLEY MONDAY NIGHT. THIS LOW IS THEN
FORECAST TO MOVE ACROSS THE WESTERN GREAT LAKES TUESDAY AND TUESDAY
NIGHT. DUE TO THE GENERALLY WEAK PRESSURE PATTERN ACROSS THE GREAT
LAKES OVER THE NEXT SEVERAL DAYS...WINDS AND WAVES ARE EXPECTED TO
REMAIN ON THE LIGHT SIDE...FOR THE MOST PART...INTO MIDWEEK.
MERZLOCK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 31, 2:56 PM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
356 PM CDT SAT MAY 31 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
012100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
356 PM CDT SAT MAY 31 2008 /456 PM EDT SAT MAY 31 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SMALL HAIL.
LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. A FEW
STORMS EARLY THIS EVENING MAY PRODUCE SOME SMALL HAIL ACROSS
NORTHWEST ILLINOIS MAINLY WEST OF A SOUTH BELOIT TO DIXON LINE.
DISCUSSION:
A WEAK UPPER LEVEL DISTURBANCE APPROACHING FROM THE NORTHERN
PLAINS HAS RESULTED IN SCATTERED THUNDERSTORMS ACROSS SOUTHERN
MINNESOTA. A FEW OF THESE STORMS MAY MOVE INTO NORTHWEST ILLINOIS
THIS EVENING WITH A POTENTIAL FOR SOME SMALL HAIL. THE THREAT OF
ISOLATED THUNDERSTORMS WILL END TOWARD MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY
NIGHT AND TUESDAY...AND THEN AGAIN LATE WEDNESDAY INTO FRIDAY.
THERE IS A RISK OF HEAVY RAINFALL MONDAY NIGHT...AND A POTENTIAL
FOR SEVERE WEATHER AGAIN ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-012100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
356 PM CDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY
NIGHT AND TUESDAY...AND THEN AGAIN LATE WEDNESDAY INTO FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-012100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
356 PM CDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY
NIGHT AND TUESDAY...AND THEN AGAIN LATE WEDNESDAY INTO FRIDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
MARSILI
In the hours before
Local storm report, May 31, 4:52 PM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD FOWLER 40.62N 87.32W
05/31/2008 BENTON IN LAW ENFORCEMENT
2 ROADS IN FOWLWER CLOSED. ALSO ONE ROAD CLOSED IN GILBOA
TOWNSHIP AND ONE IN PINE TOWNSHIP.
&&
RODRIGUEZLocal storm report, May 31, 4:57 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
557 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD MILFORD 40.63N 87.70W
05/31/2008 IROQUOIS IL LAW ENFORCEMENT
VIADUCT IS COMPLETELY FULL MAKING RT.1 IMPASSIBLE.
&&
RODRIGUEZLocal storm report, May 31, 5:04 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
604 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD 2 SW ONARGA 40.69N 88.04W
05/31/2008 IROQUOIS IL LAW ENFORCEMENT
RT. 45 AT ROAD 1200N CLOSED.
&&
RODRIGUEZLocal storm report, May 31, 5:09 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
609 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLOOD 2 SE SHELDON 40.75N 87.54W
05/31/2008 IROQUOIS IL LAW ENFORCEMENT
ROAD 3100E BETWEEN 1300N AND 1200N CLOSED. ROAD 3200E
BETWEEN 1500N AND 1400N ALSO CLOSED.
&&
RODRIGUEZThunderstorm Wind, La Salle
- When
- May 31, 10:01 PM CST
- Where
- La Salle County, 2.88 mi NNW of Peru
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.365, -89.160
Large construction message boards were blown over on Interstate 80, near the LaSalle County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94983.